EconPapers    
Economics at your fingertips  
 

On the Optimality of the Competitive Process: Kimura's Theorem and Market Dynamics

John Metcalfe

Journal of Bioeconomics, 2002, vol. 4, issue 2, 109-133

Abstract: This paper considers the optimality properties of a market economy in terms of three propositions that evaluate the outcomes of and the process of competition between a population of firms working within a given economic environment. We show that when firms differ in more than one competitive characteristic then competition does not select in general the most efficient firm nor does it always result in increases in the average efficiency with which resources are utilized. Drawing upon a theorem of Kimura, however, we show that competition has the property of maximizing the rate of change of the average selective characteristics in the population. We conclude that a more nuanced appraisal of the institutions of the competitive process is surely necessary. From an evolutionary standpoint, the outcomes of competition are always contingent on the nature of the selection environment and the characteristics of the whole population of firms that are being selected. Copyright Kluwer Academic Publishers 2002

Keywords: competition; evolution; efficiency; optimality; growth (search for similar items in EconPapers)
Date: 2002
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://hdl.handle.net/10.1023/A:1021143303818 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jbioec:v:4:y:2002:i:2:p:109-133

Ordering information: This journal article can be ordered from
http://www.springer. ... al/journal/10818/PS2

DOI: 10.1023/A:1021143303818

Access Statistics for this article

Journal of Bioeconomics is currently edited by Ulrich Witt, Michael T. Ghiselin and David Sloan Wilson

More articles in Journal of Bioeconomics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:jbioec:v:4:y:2002:i:2:p:109-133